Abstract and Applied Analysis

Solving Linear and Nonlinear Fractional Differential Equations Using Spline Functions

Adel Al-Rabtah, Shaher Momani, and Mohamed A. Ramadan

Full-text: Open access


Suitable spline functions of polynomial form are derived and used to solve linear and nonlinearfractional differential equations. The proposed method is applicable for 0 < α 1 and α 1 , where α denotes the order of the fractional derivative in the Caputo sense. The results obtainedare in good agreement with the exact analytical solutions and the numerical results presentedelsewhere. Results also show that the technique introduced here is robust and easy to apply.

Article information

Abstr. Appl. Anal., Volume 2012, Special Issue (2012), Article ID 426514, 9 pages.

First available in Project Euclid: 1 April 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Al-Rabtah, Adel; Momani, Shaher; Ramadan, Mohamed A. Solving Linear and Nonlinear Fractional Differential Equations Using Spline Functions. Abstr. Appl. Anal. 2012, Special Issue (2012), Article ID 426514, 9 pages. doi:10.1155/2012/426514. https://projecteuclid.org/euclid.aaa/1364845171

Export citation


  • J. S. Leszczynski, An Itorduction to Fractional Mechanics, Czestochowa University of Technology, Częstochowa, Poland, 2011.
  • K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, John Wiley & Sons Inc., New York, NY, USA, 1993.
  • A. Oustaloup, La Derivation Non Entiere, Hermes, Paris, France, 1995.
  • J. A. T. Machado, “Analysis and design of fractional-order digital control systems,” Systems Analysis Modelling Simulation, vol. 27, no. 2-3, pp. 107–122, 1997.
  • A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204, Elsevier Science B.V., Amsterdam, The Netherlands, 2006.
  • J. T. Machado, V. Kiryakova, and F. Mainardi, “Recent history of fractional calculus,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 3, pp. 1140–1153, 2011.
  • K. Deithelm, N. J. Ford et al., “Analysis of fractional differential equation,” Numerical Analysis Report 377, The University of Manchester, 2003.
  • R. W. Ibrahim and S. Momani, “On the existence and uniqueness of solutions of a class of fractional differential equations,” Journal of Mathematical Analysis and Applications, vol. 334, no. 1, pp. 1–10, 2007.
  • I. Podlubny, Fractional Differential Equations, vol. 198, Academic Press Inc., San Diego, Calif, USA, 1999.
  • K. B. Oldham and J. Spanier, The Fractional Calculus, Academic Press, New York. NY, USA, 1974.
  • S. Momani, “Analytical approximate solution for fractional heat-like and wave-like equations with variable coefficients using the decomposition method,” Applied Mathematics and Computation, vol. 165, no. 2, pp. 459–472, 2005.
  • S. Momani, Z. Odibat, and A. Alawneh, “Variational iteration method for solving the space- and time-fractional KdV equation,” Numerical Methods for Partial Differential Equations, vol. 24, no. 1, pp. 262–271, 2008.
  • Z. Odibat and S. Momani, “The variational iteration method: an efficient scheme for handling fractional partial differential equations in fluid mechanics,” Computers & Mathematics with Applications. An International Journal, vol. 58, no. 11-12, pp. 2199–2208, 2009.
  • K. Deithelm and A. D. Freed, “The FracPECE subroutine for the numerical solution of differential equations of fractions order,” in Forschung und Wiessenschaftliches Rechnen 1998, S. Heinzel and T. Plesser, Eds., no. 52, pp. 57–71, GWDG-Bericht, Gesellschaftfur Wiessenschaftliches Datenverabeitung, Göttingen, Germany, 1999.
  • K. Deithelm and A. D. Freed, “On the of solution of nonlinear differential equations used in the modeling of viscoplasticity,” in Scientific Computing in chemical Engineering–-II. Computational Fluid Dynamics Reaction Engineering, and Molecular Properties, F. Keil, W. Mackens, H. Vob, and J. Werther, Eds., pp. 217–224, Springer, Heidelberg, Gemany, 1999.
  • K. Diethelm, “An algorithm for the numerical solution of differential equations of fractional order,” Electronic Transactions on Numerical Analysis, vol. 5, pp. 1–6, 1997.
  • N. H. Sweilam, M. M. Khader, and R. F. Al-Bar, “Numerical studies for a multi-order fractional differential equation,” Physics Letters A, vol. 371, no. 1-2, pp. 26–33, 2007.
  • G. Micula, T. Fawzy, and Z. Ramadan, “A polynomial spline approximation method for solving system of ordinary differential equations,” Babes-Bolyai Cluj-Napoca. Mathematica, vol. 32, no. 4, pp. 55–60, 1987.
  • M. A. Ramadan, “Spline solutions of first order delay differential equations,” Journal of the Egyptian Mathematical Society, vol. 13, no. 1, pp. 7–18, 2005.
  • M. A. Ramadan, T. S. El-Danaf, and M. N. Sherif, “Numerical solution of fractional differential eqautions using čommentComment on ref. [21?]: Please update the information of this reference, if possible. polynomial spline functions,” submitted.
  • Z. Ramadan, “On the numerical solution of a system of third order ordinary differential equations by spline functions,” Annales Universitatis Scientiarum Budapestinensis de Rolando Eötvös Nominatae, vol. 19, pp. 155–167, 2000.
  • J. Munkhammar, “Riemann-Liouville fractional derivatives and the Taylor-Riemann series,” U.U.D.M. Project Report 7, Department of Mathematics, Uppsala University, 2004.
  • S. Momani, O. K. Jaradat, and R. Ibrahim, “Numerical approximations of a dynamic system containing fractional derivatives,” Journal of Applied Sciences, vol. 8, no. 6, pp. 1079–1084, 2008.